I was hoping you all could give us some advice here. My husband is not bipolar, but just very underweight. He has been on strong pain medication following back surgery and they think this is what is causing it because he has lost about 50 lbs since last April. He has been tested for just about everything that can cause weight loss and everything is coming out normal
He is scheduled to have another back surgery in April and the doctor is concerned with his nutritional status. The doctor wants to give my husband Zyprexa because it will make him gain weight. What do you think? Is it worth it? I don't know much about these kinds of drugs and I don't want it to cause any additional problems.
Hi! I can see the delema. Please remember I am not a doctor and not your husbands doctor.
Zyprexa will cause fast weight gain. My only problem is that it's an anti-psycohtic. It's a pretty powerful med. It is concidered in the major tranqulizer family. Though it is nothing like older anti-psycohtics it's still a powerful drug.
I guess you would have to weigh the benifits with the risks. It will definatly put some wieght on. I got up to 209 on it and I'm only 5'4" tall. I would make sure I asked my doctor everything about this med before you take it. You might also want to check our Zyprexas site. Look at their package insert. It has allot of info including side effects.
Last edited by princesspea; 02-16-2005 at 08:36 PM.
Thanks for the reply. What causes the weight gain when taking Zyprexa? Is is from increased appetite or does it alter metabolsm? My husband's weight loss is due to having no appetite because of pain meds and alot of what he does eat he throws up. So if this is going to increase his appetite and make him eat just so he can throw up more, I'm not sure if that's going to work for him.
How fast does the weight gain occur? If he could just put on 20 lbs in the next two months, he would be in pretty good shape for his upcoming surgery.
In am also NO Dr., but am an RN. I am also Bi-Polar. Zyprexa causes weight gain due to your metabolism. It is a very powerful anti-psychotic as PrincessPea said. I am not understanding why a medical Dr. would use a psych drug???? Anyway, I wish you the best and hope your husband gets some benefit from the drug. Make sure if he has any side effects to let the DR. know right away............Kahlia
I have seen many things BUT the most terrible thing I have ever seen was the lack of compassion for another.....................Kahlia
Please don't get me wrong because I think it's great you're an RN and are here. Don't get caught putting the fact that you are an RN on these boards. It's against the posting rules. I know first hand what can happen if you break them. So be careful.
That said I'm glad you answered the question. I totally agree that it's a matabolism thing. I don't think I was any more hungery. I just think it's an odd choice too.